Maine, 2005

Winter Storm in Maine, December 26 to 27, 2005

December 26 to 27, 2005 · NWS CAR · 2 events in 2 counties and zones

Slow moving low pressure intensified while tracking along the Maine coast to Nova Scotia from the 26th to the 27. then transitioned to sleet and freezing rain with warmer air being drawn across the region later on the 25th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Slow moving low pressure intensified while tracking along the Maine coast to Nova Scotia from the 26th to the 27. Snow developed in advance of this low during the morning of the 25th...then transitioned to sleet and freezing rain with warmer air being drawn across the region later on the 25th. A mix of snow...sleet and freezing rain which was heavy at times then continued into the 26th. Precipitation transitioned back to snow later on the 26th when colder air was drawn back across the region...with snow then continuing into the 27th. Storm total snow accumulations during the 48 hours of this event generally ranged from 10 to 20 inches across the region...with the lesser totals across southern and eastern areas. Ice accumulations of around 0.5 inch were also reported...along with significant sleet accumulations. Winds increased to 20 to 30 mph during the 26th...with similar wind speeds continuing into the 27th which contributed to areas of blowing and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 26, 5:22 AM EST, 7 hours 38 minutes earlier.

Area forecast discussion, Dec 26, 5:22 AM EST, 7 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
522 AM EST MON DEC 26 2005

.SYNOPSIS...A STRONG LOW WILL MOVE THROUGH THE GULF OF MAINE
TODAY AND INTENSIFY. THIS SYSTEM WILL CONTINUE ACROSS NOVA SCOTIA
TONIGHT AND THEN TURN NORTH INTO THE GULF OF SAINT LAWRENCE ON
TUESDAY. HIGH PRESSURE WILL BUILD OVER THE AREA TUESDAY NIGHT AND
WEDNESDAY AND THEN SLIDE EAST OF THE REGION WEDNESDAY NIGHT.
ANOTHER AREA OF LOW PRESSURE WILL BEGIN TO APPROACH ON THURSDAY.

&&

.SHORT TERM (TODAY THROUGH TONIGHT)...
MAJOR WINTER STORM CURRENTLY IN PROGRESS ACROSS NORTHERN AND
CENTRAL MAINE AT TIME. AFTER COORDINATION WITH HPC VIA 12
PLANET WE RAISED SNOWFALL AMOUNTS ACROSS THE NORTH. WITH SNOWFALL
RATES OF 1 TO 2 INCHES PER HOUR CURRENTLY ACROSS THE NORTH BEING
SUPPORTED BY STRONG ISENTROPIC LIFT. IN ADDITION FAVORABLE JET
AND GOOD BANDING POTENTIAL ACROSS NORTHERN AREAS. AFTER COORD
WITH HPC WE RAISED SNOWFALL TOTALS ACROSS THE NORTH TO 20 TO 30
INCHES. OUR LOCAL NAM/GFS SNOW AMOUNT TOOLS ALSO SUPPORT THIS AS
WELL. FURTHER SOUTH ACROSS THE CENTRAL HIGHLANDS WARMER AIR WILL
RESULT IN MORE IN THE WAY OF ICING BEFORE ANY MIXED PRECIPITATION
CHANGES TO SNOW LATER THIS AFTERNOON AS COLDER AIR GETS DRAWN DOWN
ACROSS THE AREA. SNOW WILL CONTINUE ACROSS THE REGION INTO TONIGHT
BEFORE TAPERING TO SNOW SHOWERS ACROSS DOWNEAST MAINE EARLY
TONIGHT. HOWEVER WRAP AROUND SNOW IS EXPECTED TO CONTINUE ACROSS
THE NORTH WELL INTO TONIGHT WITH SEVERAL ADDITIONAL INCHES OF SNOW
EXPECTED.

&&

.LONG TERM (TUESDAY THROUGH SUNDAY)...
USED THE GFS FOR TUESDAY GIVEN ITS WRAPAROUND EFFECT AS THE LOW
PULLS INTO THE GULF OF ST. LAWRENCE. KEPT STRATIFORM SNOW ACROSS N
& NW EARLY IN THE DAY & WENT W/SNOW SHOWERS EVERYWHERE ELSE. BY
18Z ALL PRECIP SHOULD BE IN THE FORM OF SNOW SHOWERS W/NRN & NERN
AREAS HANGING ONTO THE HIGHEST POPS. SHOULD BE ABLE TO SEE SOME
SUNSHINE IN THE AFTERNOON JSUT ABOUT EVERYWHERE W/TEH EXCEPTION OF
EXTREME ERN AREAS DUE TO THE EFFECTS OF THE STRONG LOW.

ANOTHER CONCERN WILL BE THE WINDS EARLY IN THE DAY AVGG 20-30 MPH
W/MUCH BLOWING AND DRIFTING OF THE SNOW CAUSING HEADACHES FOR THE
ROAD CREWS. NAM12 WINDS WERE USED W/ADJUSTMENTS ON THE UPWARD END.
GUIDANCE INDICATING A WARMUP IN THE LOWER LEVELS BEHIND THE
DEPARTING LOW. WENT AHEAD & BOOSTED MAXES UP A CATEGORY. THINGS
WILL QUIET DOWN TUESDAY NIGHT AS HIGH PRES FROM THE MID-ATLC
REGION RIDGES ACROSS THE REGION.

NO CHANGES WERE MADE TO TUESDAY NIGHT AND BEYOND FOR CONTINUITY
PURPOSES.

&&

.AVIATION...
LOOKS LIKE IFR CONDITIONS RIGHT THROUGH MUCH OF THE DAY. THAT WILL
MEAN CIGS BLO 1000 FT & VSBYS RUNNING BLO 1SM IN SN ACROSS THE THE
NORTHERN SITES. KBGR WILL SEE A BRIEF REPRIEVE TO MVFR THIS
MORNING BUT CONDITIONS WILL GO BACK DOWN TO IFR AS LOW PRES MOVES
INTO THE GULF OF MAINE TODAY.

&&

.MARINE...
EXPECT WINDS TO INCREASE TO GALE FORCE TONIGHT AS LOW INTENSIFIES
AND MOVE NORTHEAST INTO THE MARITIMES.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FOR MEZ001>006-010-011-031-032 REMAINS
     IN EFFECT UNTIL 7AM EST TUESDAY.
  ...WINTER WEATHER ADVISORY FOR ME0Z015>017 REMAINS IN EFFECT
     UNTIL 7AM EST TUESDAY.

MARINE...GALE WARNING FOR ANZ050 FROM LATE TONIGHT TO NOON
         TUESDAY.
&&

SHORT TERM/MARINE...DUDA/HEWITT
LONG TERM/MARINE...HEWITT
AVIATION...HEWITT/WEITLICH
Hazardous weather outlook, Dec 26, 5:43 AM EST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
543 AM EST MON DEC 26 2005

ANZ050-MEZ001>006-010-011-015>017-029>032-271045-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
543 AM EST MON DEC 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TODAY AND TONIGHT
WINTER STORM WARNINGS REMAIN IN EFFECT FOR NORTHERN AND CENTRAL
MAINE UNTIL 7 AM EST TUESDAY. A WINTER WEATHER ADVISORY REMAINS IN
EFFECT FOR THE INTERIOR DOWNEAST AREAS OF MAINE UNTIL 7 AM EST
TUESDAY. FOR MORE DETAILED INFORMATION...PLEASE REFER TO THE
STATEMENT /PWMWSWCAR/ ISSUED BY THIS OFFICE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SNOW WILL TAPER OFF TO SNOW SHOWERS TUESDAY MORNING. ANOTHER ROUND
OF PRECIPITATION IN THE FORM SNOW...SLEET AND FREEZING RAIN IS
EXPECTED LATE THURSDAY INTO FRIDAY AS LOW PRESSURE APPROACHES THE
OHIO VALLEY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND HAM RADIO OPERATORS ARE URGED TO RELAY ANY SNOWFALL
AMOUNTS OR OTHER WINTER WEATHER INFORMATION TO THE NATIONAL
WEATHER SERVICE IN CARIBOU.

HEWITT

In the hours before

Special weather statement, Dec 26, 10:25 AM EST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1025 AM EST MON DEC 26 2005

MEZ001>006-010-262330-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET...
EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON...
SHERMAN...SMYRNA MILLS...GREENVILLE...MONSON...BLANCHARD
1025 AM EST MON DEC 26 2005

...BAND OF HEAVY PRECIPITATION LIFTING ACROSS THE REGION LATE THIS MORNING...

A BAND OF PRECIPITATION CONSISTING OF HEAVY SNOW...SLEET AND FREEZING
RAIN WILL AFFECT THE REGION THROUGH 1200 NOON. AS THIS AREA ENCOUNTERS
TEMPERATURES AROUND FREEZING...HEAVY SLEET AND FREEZING RAIN WILL
OCCUR WITH ACCUMULATIONS OF UP TO A HALF INCH OF ICE AND SLEET IN
AN AREA BETWEEN LINCOLN TO NEAR HOULTON. FROM HOULTON NORTH...SNOW
WILL INCREASE AND BECOME HEAVY AT TIMES WITH SNOW FALL RATES
INCREASING TO 1 TO 2 INCHES AN HOUR.

TO COMPLICATE MATTERS...BRISK NORTHEAST WINDS OF 15 TO 25 MPH WITH
OCCASIONAL GUSTS 35 MPH WILL CREATE REDUCED VISIBILITIES DO TO BLOWING
AND DRIFTING SNOW. IF TRAVEL IS NECESSARY...MOTORISTS ARE URGED TO
DRIVE WITH EXTREME CAUTION.

FITZSIMMONS
Special weather statement, Dec 26, 12:44 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1244 PM EST MON DEC 26 2005

MEZ001>006-010-261900-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET...
EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON...
SHERMAN...SMYRNA MILLS...GREENVILLE...MONSON...BLANCHARD
1244 PM EST MON DEC 26 2005

AN AREA OF HEAVY SNOW WILL CONTINUE MOVING NORTH ACROSS AROOSTOOK
COUNTY THROUGH 2 PM. ANOTHER AREA OF HEAVY PRECIPITATION WILL
PROGRESS NORTH FROM DOWNEAST MAINE BRINGING SNOW...SLEET AND
FREEZING RAIN ACROSS THE I-95 CORRIDOR FROM MEDWAY NORTH TO
HOULTON...AND NORTH ALONG ROUTE 1. VISIBILITIES IN HEAVY SNOW
WILL DROP DOWN TO A QUARTER MILE AT TIMES WITH SNOWFALL RATES OF 1
TO 2 INCHES PER HOUR. THESE CONDITIONS WILL CONTINUE TO RESULT IN
TREACHEROUS TRAVEL THROUGHOUT THE AFFECTED AREA.

BLOOMER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Northern Penobscot

When
December 26, 1:00 PM EST to December 27, 10:00 AM EST
Where
Northern Penobscot forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Winter Storm, Southeast Aroostook

When
December 26, 1:00 PM EST to December 27, 10:00 AM EST
Where
Southeast Aroostook forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483762, 5483763.